You may not recognize that there are risks linked to ibuprofen, aspirin, and other over-the-counter pain relievers according to new studies.
You’ll want to consider the risks to your hearing that many over-the-counter and prescription pain medication present before you decide to use them. Younger men, amazingly, could carry a higher risk factor.
What The Research Says About Hearing Loss And Pain Killers
A thorough, 30-year collective study was carried out among researchers from prestigious universities like Harvard, Brigham Young, and Vanderbilt. The researchers asked 27,000 people between the ages of 40 and 74, to fill out a biennial questionnaire that included numerous lifestyle and health questions.
Because the questionnaire was so diverse, researchers were uncertain of what they would find. But the data revealed that over-the-counter pain relievers and loss of hearing had a strong connection.
The data also showed something even more alarming. Men 50 or younger were approximately twice as likely to have hearing loss if they regularly used acetaminophen. The chance of developing hearing loss is 50/50 for people who use aspirin regularly. And there’s a 61% chance that hearing loss will develop in individuals who use NSAIDs (ibuprofen and naproxen).
It was also striking that consuming low doses frequently appeared to be more detrimental to their hearing than using higher doses once in a while.
We can’t be sure that the pain reliever actually was the cause of this loss of hearing even though we can see a definite connection. Causation can only be demonstrated with more study. But these discoveries are persuasive enough that we should reconsider how we’re utilizing pain relievers.
Pain Relievers And Hearing Loss – Present Theories
There are several theories as to why pain relievers may cause hearing loss which researchers have come up with.
Your nerves communicate the sensation of pain to your brain. Blood flow to a particular nerve is blocked by over-the-counter pain relievers. This interrupts nerve signals that normally communicate with the brain, so you feel a reduced pain level.
There may also be a reduction of blood flow to the inner ear according to scientists. This blood brings vital oxygen and nutrients. Cells will die from undernourishment if this blood flow is decreased for extended periods.
Also, there’s a particular protein that guards the inner ear from loud noises and it seems like acetaminophen, in particular, could block this.
Is There Anything That Can be Done?
The most remarkable revelation was that men younger than 50 were more likely to be impacted. This is a solemn reminder that hearing loss can manifest at any age. The steps you take when you’re younger can help safeguard your hearing as you age.
While it’s significant to note that using these pain relievers can have some unfavorable consequences, that doesn’t mean you need to completely stop using them. Take pain relievers as prescribed and reduce how often you use them if possible.
If you can discover alternative solutions you should consider them as a first possibility. You should also reduce the consumption of inflammation-causing foods and boost Omega-3 fat in your diet. These methods have been shown to naturally decrease pain and inflammation while strengthening blood flow.
Lastly, is an appointment to see us each year to get your hearing examined. Don’t forget, hearing examinations are for individuals of all ages. The best time to start speaking with us about preventing further hearing loss is when you under 50.